Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Birmingham, AL

February 4, 20224 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Feb 4, 2022, 12:42 AM CST for 4 counties in Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 4, 2022, 12:42 AM CST (06:42 UTC)
Expired
Feb 4, 2022, 4:04 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, AL, Bullock County, AL, Pike County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 57 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 4, 4:00 AM CSTFLASH FLOOD1 Sw Phenix Drag Strip, ALRESIDENTS WERE REPORTED AS STRANDED ON SANDFORT ROAD NEAR UCHEE CREEK DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 198 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

578 
WGUS54 KBMX 040642
FFWBMX
ALC005-011-109-113-041245-
/O.NEW.KBMX.FF.W.0002.220204T0642Z-220204T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1242 AM CST Fri Feb 4 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northern Barbour County in southeastern Alabama...
  Central Bullock County in southeastern Alabama...
  Pike County in southeastern Alabama...
  Russell County in southeastern Alabama...

* Until 645 AM CST Friday.

* At 1242 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Troy, Union Springs, Brundidge, Hurtsboro, Midway, Goshen, 
  Clayton, Louisville, Banks, Pickett, Barbour County Public Lake 
  Dam, Aberfoil, Boot Hill, Comer, Guerryton, Spring Hill, White 
  Oak, Beans Crossroads, Hawkinsville and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3205 8600 3205 8589 3199 8589 3223 8553
      3223 8543 3230 8543 3241 8529 3243 8496
      3233 8501 3226 8489 3213 8506 3197 8507
      3162 8600 3162 8618 3166 8615 3177 8615
      3179 8620 3189 8617 3197 8619 3197 8600

FLASH FLOOD...RADAR INDICATED

$$

25/Owen
1 follow-up statement
741 
WGUS74 KBMX 041004
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
404 AM CST Fri Feb 4 2022

ALC005-011-109-113-041014-
/O.CAN.KBMX.FF.W.0002.000000T0000Z-220204T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour AL-Bullock AL-Pike AL-Russell AL-
404 AM CST Fri Feb 4 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BARBOUR, CENTRAL 
BULLOCK, PIKE AND RUSSELL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.



LAT...LON 3205 8600 3205 8589 3199 8589 3223 8553
      3223 8543 3230 8543 3241 8529 3243 8496
      3233 8501 3226 8489 3213 8506 3197 8507
      3162 8600 3162 8618 3166 8615 3177 8615
      3179 8620 3189 8617 3197 8619 3197 8600

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 11:08 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 3, 11:08 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1108 PM CST Thu Feb 3 2022

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0546 PM CST Thu Feb 03 2022/

Cellular activity from earlier this afternoon has organized into
a line of storms. These storms were located from south of Heflin
to Alexander City to Fort Deposit. Effective Shear and 0-1 SRH
both remain quite high ahead of the line. Instability is somewhat
limited the farther north you go. Therefore, Severe concerns are
generally from Alexander City south and east. The watch was
extended in time to 7 pm to allowed these storms to either weaken
or move out of the area.

There were several locations that had damage this afternoon and
survey crews will be out in the morning to assess the damage.

Concerning winter precipitation late tonight, a small chance of
very light freezing rain is possible before all the moisture
exits. Will change any messaging at this time and keep only slight
chance occurrence.

75

Previous short-term discussion:
/Updated at 1224 PM CST Thu Feb 03 2022/

Through Tomorrow.

The weather situation will become more active as we continue into
the early afternoon. Current surface obs indicate an elongated
1008mb surface low centered roughly over eastern Mississippi. The
surface low is tracking northeast along a cold front which extends
through the Mid-Atlantic and Northeast states. Based on theta-e
analysis, a diffuse warm front is positioned roughly from Birmingham
southeast towards Auburn. South-southeasterly surface winds coupled
with south-southwesterly low-level winds are supplying warm, moist
air with dewpoints currently in the mid to upper 60s across our
southwestern counties. This will provide a corridor of surface based
destabilization on the order of 800-1200 J/kg, per latest hi-res
guidance and SPC mesoanalysis, which could combine with sufficient
vertical wind shear to support an environment favorable for updraft
organization and strong thunderstorms capable of producing damaging
winds. Curved forecast hodographs continue to show potential for
rotating updrafts with tornadoes possible. Still expect the most
favorable environment will focus across our southwestern counties
with instability diminishing with northward and eastern extent, but
a smaller risk may continue as far north as the Birmingham metro.
The ability for these storms to actually produce severe weather may
be limited by the lack of upper-level support and relatively
disorganized low-level support, but environmental profiles suggest
enough potential to continue the Slight risk for severe storms as it
currently stands. The risk will wane this evening as temperatures
cool and instability decreases.

Storms have begun consolidating along the cold front over
southeastern Mississippi and eastern Louisiana. This broken line
of storms will track northeast and enter southwest Alabama over
the next couple of hours as the cold front moves into west
Alabama. In addition to the severe risk, we will have a continued
risk for flash flooding with the potential for an additional one
to two and a half inches of rainfall along the I-20 corridor.
These areas have already received around an inch of rainfall since
yesterday, so runoff is likely to occur quickly under any heavier
thunderstorms.

Cooler air will quickly filter in behind the front. There is still
small potential for a brief changeover to a wintry mix or freezing
drizzle in our far northwest counties after midnight, but
accumulation is not expected and the duration appears even less on
some of the recent guidance. Therefore, the potential for even a
light glaze is beginning to appear less likely. However,
temperatures trends will need to be monitored overnight. Dry mid-
level air will end precip chances across the north and western
portions of the forecast area by tomorrow afternoon. The anafront
nature of this system means the surface boundary will be well
east of the area, but lingering showers can be expected across
the southeast as the low to mid level trough axis passes across
the Deep South. Highs will range from the lower 40s northwest to
lower 60s southeast.

86

.LONG TERM...
/Updated at 0206 PM CST Thu Feb 03 2022/

Saturday through Wednesday.

/Fair weather returns alongside a cool air mass/

Surface high pressure is progged to influence our region during
the extended period, with the H5 pattern featuring several trough
axes across the CONUS. The GFS/ECMWF swing one of these troughs
across our region early next week and, per soundings, generate
some overrunning shower activity for parts of the Southeast.
This is shown for areas to our south and east so a dry forecast
is being advertised at this time. Aside from highs in the 40s for
most on Saturday, 50s look to become a daily occurrence. Lows
should run in the 20s/30s.

89^GSatterwhite

&&

.AVIATION...
06Z TAF Discussion.

Showers will continue much of the overnight hours. Ceilings were
at IFR/MVFR levels at this writing. Ceilings should lower to
IFR/LIFR ahead and behind the front overnight. These ceilings only
slowly lift and there remains a better chance of less
restrictions around 00z. Winds will be westerly around 10 mph
and veers to the northwest as the front passes.

75

&&

.FIRE WEATHER...

A soaking rainfall continues into Thursday night. Rain will end
most areas on Friday, but lingering showers are expected toward
the Interstate 85 corridor. Fair weather returns for the weekend
into next week, with fire weather elements above critical
thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  42  24  47  26 / 100  20   0   0   0
Anniston    43  46  26  48  28 / 100  30   0   0   0
Birmingham  38  42  26  47  28 /  90  20   0   0   0
Tuscaloosa  37  43  26  48  27 /  90  20   0   0   0
Calera      41  44  28  48  30 / 100  30   0   0   0
Auburn      50  53  29  49  32 / 100  70  20   0   0
Montgomery  46  49  30  52  31 / 100  60  10   0   0
Troy        48  53  31  51  32 / 100  70  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch until 9 AM CST Friday for the following counties:
Autauga...Bibb...Bullock...Calhoun...Chambers...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Lee...Lowndes...Macon...
Montgomery...Perry...Randolph...Russell...Shelby...Talladega...
Tallapoosa.

&&
Hazardous weather outlook, Feb 3, 4:19 AM CST, 20 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
419 AM CST Thu Feb 3 2022

ALZ011>015-017>050-041330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
419 AM CST Thu Feb 3 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible through tonight along and
north of Interstate 85. Additional rainfall totals of 1 to 3 inches
are forecast, with locally higher amounts. This may result in
localized flooding of low lying or poor drainage areas.

Strong to severe thunderstorm are possible this afternoon across
portions of Central Alabama. Threats include damaging wind gusts,
hail, and tornadoes. The greatest risk area will be southwest
Central Alabama.

A transition to light freezing rain or freezing drizzle is possible
across northwest Central Alabama early Friday morning. This may
result in slippery roadways, especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Portions of the Tombigbee and the Black Warrior rivers are forecast
to go into minor flood stage on Friday. Minor flooding may persist
into early next week. Please refer to the latest river flood
warnings for the latest stage information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed tonight through Friday morning.

In the hours before

Special weather statement, Feb 3, 7:16 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
716 PM CST Thu Feb 3 2022

ALZ046>048-050-040200-
Lee AL-Bullock AL-Russell AL-Barbour AL-
716 PM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of eastern Lee, east
central Bullock, north central Barbour and Russell Counties through
800 PM CST...

At 716 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bleecker to Uchee to near Midway. Movement
was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phenix City, Hurtsboro, Midway, Smiths, Smiths Station, Russell
County Sports Complex, Uchee, Spring Hill, Seale, Ladonia, Bleecker,
Griffen Mill, Comer, Goat Rock Lake, Rutherford, Monterey Heights,
Hatchechubbe, Uchee Creek, Fort Mitchell and Ladonia Sports Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM CST for southeastern
and east central Alabama.

&&

LAT...LON 3238 8499 3238 8497 3234 8501 3231 8498
      3218 8500 3213 8506 3210 8505 3200 8555
      3223 8546 3223 8543 3234 8542 3271 8515
      3272 8512 3266 8509 3265 8511 3263 8508
      3258 8507 3252 8501 3246 8500 3242 8496
TIME...MOT...LOC 0116Z 249DEG 33KT 3264 8509 3237 8536 3203 8551

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Feb 3, 7:52 PM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
752 PM CST Thu Feb 3 2022

ALZ018>020-040230-
Calhoun AL-Etowah AL-Cherokee AL-
752 PM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Etowah and southwestern Cherokee Counties
through 830 PM CST...

At 752 PM CST, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 9 miles southeast of Rainbow City, moving northeast at
55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Piedmont, Hokes Bluff, Centre, Glencoe, Ohatchee, Tennala, Neely
Henry Lake, Ball Flat, Ballplay, Alexandria, Southside, Coloma, Cobb
City, Knightens Crossroads, Sulphur Springs, Reaves and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 8551 3375 8595 3382 8605 3383 8605
      3384 8607 3385 8605 3386 8605 3387 8607
      3415 8567
TIME...MOT...LOC 0152Z 229DEG 49KT 3384 8595

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

32/Davis
Local storm report, Feb 3, 8:57 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TORNADO          4 SSE YORK              32.45N 88.27W
02/03/2022                   SUMTER             AL   FIRE DEPT/RESCUE

            TREES DOWN ON HIGHWAY 17 WITH TDS.

&&

DAVIS
Special weather statement, Feb 3, 11:07 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1107 PM CST Thu Feb 3 2022

ALZ047-040530-
Lee AL-
1107 PM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of eastern Lee County
through 1130 PM CST...

At 1106 PM CST, Doppler radar was tracking a strong thunderstorm over
Bleecker, or near Smiths, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Smiths, Smiths Station, Bleecker and Griffen Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3247 8521 3247 8526 3248 8526 3260 8532
      3275 8513 3274 8512 3269 8512 3266 8509
      3265 8511 3263 8509 3263 8508 3262 8509
      3259 8508 3256 8504
TIME...MOT...LOC 0506Z 232DEG 34KT 3260 8519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 6:16 PM CSTAreal Flood AdvisoryBMXElmore, Montgomery3 hr
Feb 3, 7:16 PM CSTSpecial Weather StatementBMXRussell44 min
Feb 3, 7:52 PM CSTSpecial Weather StatementBMXCherokee38 min
Feb 3, 8:51 PM CSTAreal Flood AdvisoryBMXBullock, Macon, Montgomery, Pike3 hr
Feb 3, 9:19 PM CSTAreal Flood AdvisoryBMXLowndes, Montgomery6 hr
Feb 3, 9:39 PM CSTAreal Flood AdvisoryBMXLee, Russell6 hr
Feb 3, 9:59 PM CSTFlash Flood WarningBMXBullock, Lee, Lowndes, Macon, Montgomery, Russell6 hr
Feb 3, 11:07 PM CSTSpecial Weather StatementBMXLee23 min
Feb 4, 1:19 AM CSTRiver Flood WarningBMXMontgomery61 hr
Feb 4, 1:23 AM CSTRiver Flood WarningBMXElmore, Montgomery3 days
Feb 4, 4:10 AM CSTRiver Flood WarningBMXChambers, Randolph, Tallapoosa10 hr
Feb 4, 8:41 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery72 hr
Feb 4, 9:09 AM CSTAreal Flood WarningBMXCherokee24 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.